Overdose: Why it Happens & What to Do When it Does
What is an overdose?
In the context of prescription medicines, a dose is an amount of a substance that is generally accepted as safe for the majority of the population and usually results in a desired therapeutic effect with few and/or mild side effects. Because there is a lot of variation among individuals, there is a range of safe doses, which depends on weight, sex, and other factors. Technically, an overdose occurs when a person takes more of a substance than is designed or recommended for an intended effect. However, many illicit substances do not have approved “doses”; therefore, “overdose” more commonly refers to a dangerous amount of a substance that has anywhere from mildly to severely negative effects on the user.
Why do overdoses happen?
There are a number of reasons that drug overdoses happen.
Relapse: Many drugs cause tolerance (a need for increased amounts of a drug to get the same effect). If a user has been sober for an extended period, they are likely to return to their last dose of the drug if they relapse. However, during their sober period, their body’s tolerance of the drug has decreased. By using as much as they did when their addiction was at its worst, the relapsing user overestimates what their “clean” body can handle, and an overdose occurs.
- Mixing Drugs with Opposite Effects: Imagine that a group of friends has been drinking heavily at a party. They then decide to snort cocaine and are frustrated when it doesn’t seem to be working as well as they’d like. This happens because alcohol is a Central Nervous System (CNS) depressant and cocaine is a CNS stimulant. When “downers” and “uppers” are combined, they may cancel out the effects of the other, which frustrates already impaired users into increasing their dose. This may lead to an overdose.
- Intentional Overdoses: When a user feels depressed, they may seek comfort in a substance of abuse. Sometimes the user just intends to take “a little more” than usual to, as they see it, compensate for the sadness they are feeling. Sometimes they don’t even really pay attention to the dose. Sometimes they know very well that the amount they are taking is dangerous and can have highly negative consequences. Depression is a major risk factor for both substance abuse and suicide. (Read our article on Suicide & Substance Abuse: Know the Risks.) In other cases, a user may feel pressured to take more than usual in a social situation.
What are the symptoms of an overdose?
The symptoms of an overdose vary by substance.
Alcohol (a.k.a. Alcohol Poisoning)
- Slow or irregular breathing
- Low body temperature (including a bluish color to the skin)
- Sweating profusely
- Unusual or fast heartbeat
- High blood pressure
Slow, labored breathing
- Low blood pressure/weak pulse
- Small, “pinpoint” pupils
- Disorientation or unconsciousness
- Confusion, anxiety, aggression, and/or paranoia
- Rapid breathing and heart rate
- High body temperature
What should I do if I am with someone when they overdose?
- Do your best to stay calm. Watching someone you know having difficulty breathing or having seizures can be a scary experience, but your quick thinking and action may be what ultimately saves their life.
- Determine what substance or substance(s) they consumed. Knowing the type of drug or drugs they consumed – as well as an estimate of the dose and time that has passed since it was taken – can help the EMTs and doctors determine the best way to treat them.
- Assess their behavior and symptoms. Are they conscious? Are they breathing? Can they respond verbally when you ask them questions? Do they have any of the drug-specific symptoms of an overdose listed above?
- Get help. If the person has stopped breathing, is unconscious, is turning blue, has chest pains, has a rapid heartbeat, is convulsing, has an elevated or decreased body temperature, and/or any other serious symptoms, you should call 911 or get the person to an emergency room immediately. You may want to consider seeking urgent medical attention even if the person’s symptoms do not seem severe to you. More may be going on inside their body than you are immediately aware of. If you are at a club or other public location, ask the security guards for help. Some people are hesitant to get help because they are worried about the legal complications surrounding the illicit substance that the person has consumed. But consider the alternative – the overdose could potentially be fatal.
- Keep the person warm and keep the area around them clear. While waiting for help to arrive, keep the person warm if the environment is cold, and if they are convulsing, make sure there is nothing in the area that they might hit or knock over. Make sure that a responsible person, preferably an adult, remains with them until help arrives. Do not attempt to submerge them in cold water to revive them or reduce their temperature – and do not induce vomiting - unless you are instructed to do so by medical professionals.
Most Popular Articles
Drug Addiction Q&A
- I take the max dose oxycontin 20mg and lortab 10 500 a day and just found out I might have to do a U A when I go to the Dr. next week. I've unfortunately been smoking meth off and on for the last month, I haven't though in 2 days. Will this still sho...
- My son is 28 years old and has a drug problem that has put him in a downward spiral. I am vet affraid that he will hurt himself or someone else. What can I legally do?
- How does crystal meth work in your body?
- My son is detoxing from OxyContin. He is full of anger, paranoid, self centered, and basically a jerk. What can you tell me about the emotional state coming off opiates and how long does it last? When does he begin to feel responsible for his acti...
- My 28 years old grandson has not seen his mother for almost 3 days due to narcotics addiction. How does our family find the right words to say to this little guy when he says, "I miss my mommy".